Alert archive / Maryland / Flash Flood Warnings in 2002
Flash Flood Warning 31, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 29, 2002, 6:43 PM EDT for Allegany County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2002, 6:43 PM EDT (22:43 UTC)
- Expired
- May 29, 2002, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Allegany County, MD
The radar
The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 292244 FFWLWX MDC001-300145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 643 PM EDT WED MAY 29 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGANY COUNTY IN WESTERN MARYLAND * UNTIL 945 PM EDT. * AT 634 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING BETWEEN CUMBERLAND AND FROSTBURG. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3972 7871 3949 7892 3956 7905 3972 7892
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:30 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 29, 3:30 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 330 PM EDT WED MAY 29 2002 A CAP IS HELPING TO HOLD BACK CONVECTION A BIT A FEW STORMS HAVE FIRED UP IN THE FAR W. WILL NEED TEMPS IN THE MID 80S AND SOME OROGRAPHIC LIFT TO BREAK THE CAP FURTHER E. WL KEEP 30 CHC FOR TSTMS OVR THE BLUE RDG AND ZONES TO THE W. IF STORM FIRE THEN WL HAVE AGAIN HAVE SLOW MOVING STORMS THAT MAY PRODUCE LOCALIZED HEAVY RAIN AND FLOODING. PW IS 1.3 THIS MORNING. WL MENTION FOG AGAIN THE NEXT COUPLE OF OF NIGHTS/MORNINGS. WL LIGHT WINDS AND HIGH DEW POINTS. THU WL BE LIKE TDY. HOWEVER...CSTL LOW MOVG NWD MAY STRENGTHEN RDGG OVR MID ATLC WHICH WUD LESSEN CHC FOR TSRA/S. WL CONT W/PC FCST FOR WI HIDDEN 20 POP. THU NIGHT...TROPICAL SYSTEM REMAIN OFF COAST AND MAY NOT AFFECT OUR CWA VERY MUCH AND WL GO MC WI 20 POPS FOR NOW. ND FRI THRU WED.... SPC HAS SLGT CHC SVR FRI AS NEXT FNT APRCHS. AIR MASS SHOULD REMAIN JUICED AND UNSTABLE. HI TEMPS WILL BE IN THE UPPER 80S AND WITH HUMIDITY IT WILL SEEM EVEN HOTTER. LESS HUMID BEHIND FNT SAT AND THAT WILL LIKELY BE MORE NOTICEABLE THAN THE 5 TO 10 DEGREE DROP IN TEMPS. NEXT SYSTEM MOVES IN SUN NIGHT AS WARM FNT CROSSES AREA. CDFNT AND LOW PRES TROF MOVE INTO FA TUE AND STALL OUT ACRS REGION. SINCE WE ARE LOOKING 6 TO 7 DAYS OUT AND POSITIONING AND TIMING OF FNT COULD CHANGE...JUST PUTTING CHC SHWRS FOR NOW. BMW .LWX... DC...NONE. MD...FLOOD WATCH FOR WEDNESDAY FOR ZONES MDZ002>003. VA...FLOOD WATCH FOR WEDNESDAY FOR ZONES VAZ021...VAZ025>031. WV...FLOOD WATCH FOR WEDNESDAY FOR ZONES WVZ048>055.
Nearby
Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.